Q. Ten years ago I experienced atrial fibrillation three times in one month. It never recurred until recently.
My wife has suggested that I should refrain from eating or drinking anything that contains caffeine. I dislike coffee but I do enjoy drinking good green tea. Does it contain caffeine? How about chocolate? Thanks for your advice.

A. Atrial fibrillation is an irregular heart rhythm that can lead to blood clots in the upper chambers of the heart. That’s why doctors try to reverse the arrhythmia or prescribe blood-thinning medicine.
Your wife’s advice to avoid caffeine is common but unsubstantiated. One epidemiological study found no connection between caffeine consumption and the risk of atrial fib (American Journal of Clinical Nutrition, March, 2005). An experiment in dogs suggested that caffeine might actually be beneficial (Journal of Electrocardiology, Oct. 2006).
Green tea and chocolate both contain much less caffeine than coffee. Moderate consumption should not pose a problem, but do check with your doctor.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Scott J
    Reply

    One trigger that I’ve found for my a.fib is decaf, which surprised me. It turns out that chemically decaffeinated coffee and tea contains residual salts, such as magnesium (usually thought to be beneficial for a.fib) that trigger my attacks like clockwork. Once I gave up Starbucks house decaf and starting drinking only regular coffee, or water process decaf, my incidence of a.fib dropped to near zero.

  2. Arrhythmia C.
    Reply

    I’ve also read somewhere that caffeine isn’t related to arrhythmia. But there are other additives in our food and drinks that may cause arrhythmia. A reader “fbl” named most of them above, I’d just add fluoride to the list.
    The thing is: everybody should definitely try to treat their arrhythmia with diet first, then with drugs and operations second. Why swallow pills or let doctors cut you if there’s a simpler cure?
    I’ve also had arrhythmia up until recent. The drugs doctors prescribed didn’t have any effect, but after I changed my diet it just disappeared.
    You can read my whole story (along with complete medical documentation) here:
    http://www.mcarticles.com/a/how-i-cured-my-arrhythmia-a-personal-story
    I just wish more people would try this approach before going to doctors…

  3. Mike P.
    Reply

    Very odd, the caffeine habits of younger adults are getting more and more profound. It may be a habit but when you have something that is so addictive as caffeine, you also have other bad habits, such as night terrors and staying up for days at a time. It also has its upsides as well, I use caffeine tablets when I’m tired at work, or when I’m on a very import project.

  4. ebm
    Reply

    Bravo!! You have isolated most of the allergens that bother most of us in various forms. Some get light headed, some have joint or stomach problems, headaches ++++. I get most of these from chemicals and have had them for 30 years, identified as such via blood tests by a terrific holistic MD starting in 1975. All the junk added to our foods to make them “tastier” overloads the liver and everything goes downhill from there.
    One Dr told me that MSG and “flavor enhancers” just remove the coating from the tongue and enhance the taste buds. If it can do that, what will it do for my GUT??
    Thank you fbl, for bringing this to the web.

  5. ebm
    Reply

    You were not used to caffeine at all, of course it would have an immediate effect on you, other people who always drank tea or coffee probably don’t react the same. So, do YOUR thing.

  6. fbl
    Reply

    A lady made an illegal turn and we T-boned her at 45 mph. The shoulder harness damaged my heart and I had A-fibs 2-3 times a week since. It took me almost two years to figure out what triggered them. It wasn’t caffeine as I drink one or two cups of black tea each morning.
    There are a number of food additives that are neurotoxins and overstimulate the nerves. This can be bad for A-fibs as well as those with neurological problems such as Parkinsons, ALS, MS, ADHD etc.
    The culprits are: MSG, Aspartame, sodium & potassium benzoate, nitrates, nitrites, sulfites and sulfates, vegetable protein made from soy, and other soy products. Some “natural flavorings” also trigger so I suspect they have some natural forms of MSG.
    The other thing I discovered that eliminated the A-fibs completely was the addition of minerals-Magnesium, GTF chromium, zinc and selenium and digestive enzymes-particularly Betaine HCL. The only other trigger is a very hungry stomach that is growling. According to my cardiologist it stimulates the Vagus nerve. I’ve learned to carry a baggie with some raw nuts.

  7. F. P. Coil
    Reply

    You indicated in your column that you saw no need to discontinue caffeine if you have an irregular heart beat. I disagree.
    Nearly all of my life I have had a “steady” irregular heart beat. All doctors have commented on it but didn’t find it of concern. Over many years I developed more serious problems (congestive heart failure, quad bypass, double bypass, valve replacement, both endarterectomies, ablation and finally defibrillator/pace maker installation.) At one point during my treatment my cardiologist recommended EECP treatments (which worked very well for quite some time.)
    I normally drink decaffeinated coffee, however, one morning before treatment I drank regular coffee. The EECP treatment could not be performed as my heart beat kept deflating the machine, or didn’t allow it to fill completely. This is the one and only time during my procedure that the treatment could not be performed. I definitely attribute it to the caffeinated coffee.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.